od2

All of us breathe without thinking, that is except when we overdose on heroin. Processed from morphine, an opiate extracted from poppy plants, heroin and other opiates when injected turn on the opioid receptors in the brain and block the parts that feel pain. The user may first feel a great feeling of calm that then very quickly, because these same receptors are overstimulated, a euphoric high. Unfortunately, it also slows the Central Nervous System which controls and is responsible for maintaining your respiration and heartbeat.

Called respiratory depression, the breathing of someone who has overdosed on opioids is very slow, shallow and erratic. The normal respiration rate for an adult at rest is 12 to 20 breaths per minute. The rate of respiration of someone who has taken a potentially fatal overdose of heroin or other opioid drugs begins to dip below 12 breaths and continues to slow until it eventually stops. Due to a lack of oxygen, the fingernails and lips may turn blue or purplish black and the skin a blue purple or ashen color. Brain damage also due to this lack of oxygen, can occur within only a few minutes.

This year marks the first time since the Vietnam war that young, white males in the United States are expected to die earlier than the generation before them–this due to overdoses from heroin, most often after having become addicted to other prescription opioid derived drugs, including OxyContin. Drug overdose deaths, for which more than half were caused by prescription painkillers and heroin, are now in fact the leading cause of injury death in the United States–surpassing the number of people who die in motor vehicle accidents.

First responders, including law enforcement and paramedics, are responding so frequently to overdose incidents caused by heroin and other opioids that many agencies have mandated carrying the medication known to stop or reverse the effects of  respiratory depression. Naxalone, a fast-acting opioid antagonist sold under the brand name Narcan, works to reverse the effects of an overdose of opioids by “kicking” them out and attaching to the same parts of the brain that contain receptors for heroin and other opioids. Narcan blocks opioids for 30-90 minutes and reverses respiratory depression, waking a body that has literally forgotten to breathe.

In November of last year, the FDA for the first time made Narcan available in a form of nasal spray. An increasing number of programs provide laypersons with training and kits containing the drug and the Centers for Disease Control and Prevention reported that from 1996 through 2014, organizations provided these kits to more than 150,000 laypersons (including drug users and family members afraid of their loved one overdosing) and received reports of more than 26,000 overdose reversals.

The contributing factors to all this horrendous addiction, the many deaths by overdose and its impact on communities across the country, is documented best in the book Dreamland: The True Tale of America’s Opiate Epidemic, written by journalist and author Sam Quinones.

Although Narcan restores breathing and saves the life of an overdose victim, it’s important that rescue breathing also be provided until medical help arrives. The use of Narcan may also result in many severe opioid withdrawal symptoms, including bodyaches, increased heart rate, nausea or vomiting, diarrhea, and a runny nose. Sadly, in an effort to end the abrupt withdrawl that Narcan induces, the recently revived victim may seek to quickly use again, demonstrating the relentless and tyrannical power of the drug’s addictive qualities.